Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Bismarck, ND

May 23, 20244 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2024, 6:57 PM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 6:57 PM CDT (23:57 UTC)
Expired
May 23, 2024, 7:45 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KBIS 232357
SVRBIS
NDC045-047-051-093-240045-
/O.NEW.KBIS.SV.W.0021.240523T2357Z-240524T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
657 PM CDT Thu May 23 2024

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western LaMoure County in southeastern North Dakota...
  Eastern Logan County in southeastern North Dakota...
  Northeastern McIntosh County in southeastern North Dakota...
  South central Stutsman County in southeastern North Dakota...

* Until 745 PM CDT.

* At 656 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Gackle to 11 miles northeast of
  Lehr to 6 miles southeast of Wishek, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wishek, Gackle, Streeter, Lehr, Jud, Fredonia, Green Lake, Danzig,
  and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4613 9961 4644 9957 4676 9925 4676 9880
      4655 9875 4615 9910
TIME...MOT...LOC 2356Z 248DEG 26KT 4669 9913 4644 9926 4618 9949 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
3 follow-up statements
593 
WWUS53 KBIS 240012
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
712 PM CDT Thu May 23 2024

NDC045-047-051-093-240045-
/O.CON.KBIS.SV.W.0021.000000T0000Z-240524T0045Z/
LaMoure ND-Logan ND-McIntosh ND-Stutsman ND-
712 PM CDT Thu May 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN LAMOURE...EASTERN LOGAN...NORTHEASTERN MCINTOSH AND SOUTH
CENTRAL STUTSMAN COUNTIES...

At 712 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Gackle to 11 miles southwest of
Jud to 5 miles south of Lehr, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gackle, Lehr, Jud, Fredonia, Green Lake, Danzig, and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4613 9953 4644 9950 4676 9915 4676 9880
      4655 9875 4615 9910
TIME...MOT...LOC 0012Z 251DEG 26KT 4671 9899 4646 9912 4620 9935 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
665 
WWUS53 KBIS 240025
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
725 PM CDT Thu May 23 2024

NDC045-047-051-093-240045-
/O.CON.KBIS.SV.W.0021.000000T0000Z-240524T0045Z/
LaMoure ND-Logan ND-McIntosh ND-Stutsman ND-
725 PM CDT Thu May 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN LAMOURE...EASTERN LOGAN...NORTHEASTERN MCINTOSH AND SOUTH
CENTRAL STUTSMAN COUNTIES...

At 724 PM CDT, severe thunderstorms were located along a line
extending from 12 miles west of Montpelier to 5 miles southwest of
Jud to 8 miles southeast of Lehr, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gackle, Lehr, Jud, Fredonia, and Alfred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4614 9937 4649 9936 4676 9903 4676 9880
      4655 9875 4615 9910
TIME...MOT...LOC 0024Z 251DEG 27KT 4672 9885 4647 9898 4621 9921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BESSON
347 
WWUS53 KBIS 240040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
740 PM CDT Thu May 23 2024

NDC045-047-051-093-240048-
/O.EXP.KBIS.SV.W.0021.000000T0000Z-240524T0045Z/
LaMoure ND-Logan ND-McIntosh ND-Stutsman ND-
740 PM CDT Thu May 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LAMOURE...EASTERN
LOGAN...NORTHEASTERN MCINTOSH AND SOUTH CENTRAL STUTSMAN COUNTIES
WILL EXPIRE AT 745 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4614 9937 4649 9936 4676 9903 4676 9880
      4655 9875 4615 9910
TIME...MOT...LOC 0038Z 248DEG 26KT 4675 9874 4650 9887 4624 9910 

$$

BESSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:14 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Scattered severe thunderstorms (risk level 2 out of 5) across southern North Dakota this afternoon and evening. Expected hazards are large hail up to 2 inches in diameter and damaging winds up to 70 mph, with a tornado or two possible.
  • Periods of scattered to widespread showers are expected today through Friday, especially tonight through Friday morning when some snow could briefly mix with rain.
  • Well below normal temperatures for most areas today through Friday night, with widespread overnight lows in the 30s.
  • Low to medium chances (20 to 40 percent) for showers and thunderstorms over the holiday weekend, with temperatures warming back closer to normal.
Area forecast discussion, May 23, 5:14 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
514 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Scattered severe thunderstorms (risk level 2 out of 5) across
  southern North Dakota this afternoon and evening. Expected
  hazards are large hail up to 2 inches in diameter and damaging
  winds up to 70 mph, with a tornado or two possible.

- Periods of scattered to widespread showers are expected today
  through Friday, especially tonight through Friday morning when
  some snow could briefly mix with rain.

- Well below normal temperatures for most areas today through
  Friday night, with widespread overnight lows in the 30s.

- Low to medium chances (20 to 40 percent) for showers and
  thunderstorms over the holiday weekend, with temperatures
  warming back closer to normal.

&&

.UPDATE...
Issued at 514 PM CDT Thu May 23 2024

We have expanded the Severe Thunderstorm Watch to include
Hettinger, Adams, Grant, and Sioux Counties. Per the Mesoscale
Discussion below and current radar trends, we are expecting
continued development in southwest North Dakota that will move
into the watch area. The most robust development at the moment
is in south central North Dakota in Emmons County, with a
cluster of thunderstorms ongoing in LaMoure and Dickey
Counties.

UPDATE
Issued at 440 PM CDT Thu May 23 2024

** MESOSCALE DISCUSSION **

Severe-storm risk will continue over the Dickey/LaMoure/McIntosh
County vicinity through early evening, with an increasing
strong-severe storm risk westward along and north of the ND/SD
border to the Emmons, Sioux, Grant, and Adams/Hettinger County
areas through the next several hours.

As of 2130 UTC, a mix of supercells and increasingly clustered/
messy convective modes is ongoing near and north of the warm
frontal zone in the southern James River valley. Strong deep-
layer shear, sufficient low-level hodograph curvature to favor
right-moving supercells (over left-movers) north of the warm
front, and modest bouyancy favor a continued severe risk with
this activity. The dominant threat will be large hail, though
peak sizes may be limited by storm interactions as mode becomes
more messy by 2230 UTC. Recent increases in low-level SRH (with
0-1-km SRH over 200 m2/s2 on the KBIS VWP, which is also north
of the warm frontal zone) support low-level mesocyclones and as
a result a tornado or two remain possible in far south central
ND and the southern James River Valley of ND. Overall though the
tendency for upscale-growing modes and modest thermodynamics may
temper the threat ceiling. Extrapolation takes this activity out
of our area and into southeastern ND by 6 pm CDT, but recent WoFS
cycles have presented moderate chances of additional development
as far west as Emmons County in the next 60 minutes, which
would prolong some risk (mainly in the form of large hail) in
this general area.

Meanwhile, further west into southwest and far south central ND
to the west of the Missouri River, an axis of somewhat higher
surface dewpoints in the lower 50s F extends from Mobridge to
Hettinger, north of the surface warm front. Weak to moderate
bouyancy and strong deep-layer shear is present in this area,
and satellite trends presenting increasing ascent approaching
from the southwest and deepening convective towers suggests the
probability of strong-severe storm development is increasing as
far west as Adams/Hettinger Counties the next few hours. WoFS
cycles also support this notion. Large hail would also be a risk
with any supercell(s) that could evolve in this corridor, and
would likely be the main risk given a potentially more elevated
nature to these storms further north of the warm front.

CJS

UPDATE
Issued at 329 PM CDT Thu May 23 2024

Quick update for the issuance of a Severe Thunderstorm Watch for
Emmons, Logan, McIntosh, LaMoure, and Dickey Counties until 11
PM CT. Still expecting potential development in this area within
the next hour or two.

&&

.DISCUSSION...
Issued at 120 PM CDT Thu May 23 2024

Latest surface analysis shows a frontal boundary draped over
southern North Dakota, with surface low pressure over west
central SD. North of the front east to northeast winds remain
over much of western and central ND. Temperatures north of the
front were generally in the mid and upper 40s north, to the mid
50s central. As you get into southern ND, generally along the
I-94 corridor and south, temperatures increase into the 60s and
although moisture isn't great, as get near the aforementioned
boundary, we see surface dewpoints into the middle 50s. A strong
shortwave trough from southeast Montana into north central WY,
with another wave situated over the High Plains of eastern WY.
Subtle cloud top cooling/glaciation over west central SD and
Moderate cu development over far southwest ND into northwest SD
may be the indication of the forcing that will be approaching
this afternoon, which if you extrapolate would put possible
development over south central ND around 20-22 UTC.

This current area of south central ND southward into north
central SD is currently characterized with ML CAPE of 1000-1500
J/KG advecting north into southern ND, along with effective
shear of 45 to 60 knots currently situated over southern ND.
This puts southwest and south central ND in a favorable position
for strong to severe thunderstorms from mid-late afternoon and
into this evening. the latest HREF Upward helicity Neighborhood
Proximity values are very similar to the 00Z run this morning in
the location centered around Emmons, Logan, McIntosh and Dickey
counties and if anything a little stronger and extended both
west and east along the aforementioned surface boundary over
southern ND. SREF sig Severe potential is also very near this
position and with a bit higher probabilities than earlier runs.
Compared to this morning we don't think hazards have changed. We
will still message 2 inch hail, 70 mph winds and a tornado or
two possible. The tornado threat looks to be favored over the
southern JRV, and back possibly to the Missouri River. The hail
threat would cover most of southwest and south central ND along
and south of the I-94 corridor. The wind threat also looks to be
favored along and south of the SD border, but as the overnight
shift mentioned, the 0-3KM shear vectors are very strong over
northwest and north central SD, so any convection that would
tend to bow out would have an increased wind potential if it
develops over, or tracks into North Dakota. For all of these
threats, the area extent is pretty limited, with the I-94
corridor a cutoff for the northern extent. As for the timing.
Some of the CAMS were indicating convection developing earlier
over southeast ND and far southwest ND, but in general, where we
anticipate strong to severe convection this afternoon, the
timing seems to be still pointing to around the 20-22 UTC
timeframe, through around 02-03 UTC.

Although the southwest and especially the south central are
favored for severe storms this afternoon/evening, all of western
and central can expect scattered to showers and thunderstorms
through evening and lingering into the overnight hours.

Late tonight and early Friday the focus shifts to the north and west
with the potential for frost. As the system begins to exit, current
forecast trends clear out far western ND after around 09 UTC. The
northwest looks to be the most likely area to see some frost. Will
monitor but the areal extent and duration is quite small. We have
areas of frost over portions of Divide and Williams counties and
gardeners may want to take preventative measures. At this time
tough will hold off on a frost advisory.

Depending on the amount of dynamic cooling with the system, we
could still see a mix of rain/snow over north central ND as the
system lifts into Southern Canada. It's possible the higher
elevations in the Turtle Mountains could see some light
accumulations, otherwise expect mainly a mix or a brief
changeover to light snow before ending.

There will also be some strong winds on the back side of this
system. It's possible we may need some wind highlights Friday
morning, or even possibly during the overnight hours in the
southwest. With the severe threat today and quite a bit of
uncertainty in the strength of the winds overnight will hold off
on wind highlights at this time.

Friday will be quite cool, especially north central into
northeast ND where highs will struggle to get out of the 40s.
Most areas will see highs in the 50s.

Frost potential will be a concern late Friday and into Saturday
morning and a frost advisory may be needed for a good portion
of the forecast area. A weak pressure pattern is situated over
the area bringing light winds. This would favor frost if we have
little sky cover. This seems to be the case, but one potential
failure mode would be stratus/fog developing. There does appear
to be a signal for fog in the latest bufkit soundings. Will
continue to monitor.

A warming trend is then expected through the remainder of the
Holiday Weekend and into early next week. There will be some
hit and miss chances for showers and thunderstorms through the
weekend, but no big washouts at this time. The greatest risk for
showers and/or thunderstorms looks to be in the far south
central and into the James River Valley on Saturday
afternoon/evening. Uncertainty increases in the Sunday/Monday
timeframe but there will be a progressive wave or two brining a
chance of threat for showers and thunderstorms. At this time,
the threat for severe storms looks minimal through the Holiday
weekend and through the first half next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1205 PM CDT Thu May 23 2024

Multiple aviation hazards remain this forecast period as a
strong low pressure develops southwest of North Dakota.
Scattered showers with areas of MVFR-IFR ceilings remain across
northwest and north central ND this afternoon. By around Mid
afternoon, showers will become more widespread across all of
western and central North Dakota and continue in to this
evening. In addition, thunderstorms developing over southern ND
(mainly along and south of the I-94 corridor) could be severe
with large hail and damaging winds as high as 55-60 kts.
Significant visibility restrictions can be expected with any
thunderstorm, and prevailing MVFR/IFR visibility is otherwise
possible under showers. Ceilings are forecast to lower to
MVFR/IFR levels from north late in the day and this evening.
Improvements in cigs/vsbys are expected to move into the far
northwest, including KXWA later tonight, with most of the are
remaining MVFR to IFR or lower into Friday morning. Northeast
winds will increase to 15-20 kts this afternoon, with gusts to
25-30 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...CJS/Jones
DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, May 23, 6:30 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
630 PM CDT Thu May 23 2024

NDZ034>037-041-042-044>048-050-051-242330-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
630 PM CDT Thu May 23 2024 /530 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are likely this evening. Expect
hazards include large hail up to 2 inches in diameter and damaging
winds up to 70 mph, with a tornado or two possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ019>023-025-033-040-043-242330-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Slope-Bowman-
630 PM CDT Thu May 23 2024 /530 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible this evening.
Expected hazards include large hail up to quarter size and
damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ002>005-010>013-017-018-031-032-242330-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McKenzie-Dunn-Golden Valley-Billings-
630 PM CDT Thu May 23 2024 /530 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop late Friday night into early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-242330-
Divide-Williams-
630 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

Patchy frost could develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy frost could develop early Friday morning and late Friday
night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MEJ

In the hours before

Local storm report, May 23, 4:40 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
440 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             4 N Forbes              46.00N 98.78W
05/23/2024  E1.00 Inch       Dickey             ND   Public

            Relayed via social media.

&&

JGA
Local storm report, May 23, 6:04 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
604 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     12 SW Wishek            46.13N 99.73W
05/23/2024                   McIntosh           ND   Trained Spotter

            3-5 inch tree limbs blown down.

&&

JGA
Local storm report, May 23, 6:18 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
618 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             1 S Linton              46.26N 100.23W
05/23/2024  E1.00 Inch       Emmons             ND   Law Enforcement

            Hail up to the size of quarters began at 527
            PM and lasted until 545 PM.

&&

TWH
Local storm report, May 23, 6:42 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
642 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             14 ENE Strasburg        46.25N 99.91W
05/23/2024  E1.75 Inch       Emmons             ND   Trained Spotter

            Just a few large hailstones fell, up to the
            size of golfballs.

&&

TWH
Local storm report, May 23, 6:48 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
648 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             14 ENE Strasburg        46.25N 99.91W
05/23/2024  E1.00 Inch       Emmons             ND   Trained Spotter

            Hail, dime to quarter sized began at 608 PM
            and lasted 2 minutes until 610 PM.

&&

TWH
Local storm report, May 23, 6:56 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Bismarck ND
656 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Tornado          5 E Bucyrus             46.08N 102.68W
05/23/2024                   Adams              ND   Trained Spotter

            Storm spotter reported a tornado that lasted
            almost a minute. The spotter sent us the
            video of the tornado briefly touching down
            in a field just south of his house.

&&

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:50 PM CDTSevere Thunderstorm WarningBISDickey55 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
May 23, 5:24 PM CDTSevere Thunderstorm WarningBISEmmons51 min
May 23, 5:42 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh48 min
May 23, 6:07 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningBISLogan, Stutsman31 min
May 23, 6:36 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.